Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 14, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 10, 2017, 7:09 PM MST for Pima County, Arizona. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2017, 7:09 PM MST (02:09 UTC)
- Expired
- Jul 10, 2017, 8:00 PM MST
- In force
- 51 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 122 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 7:11 PM MST | TSTM WND DMG | Sells, AZ | ROOFS BLOWN OFF A COUPLE OF HOUSES IN THE AREA |
| Jul 10, 7:14 PM MST | TSTM WND GST 62 | 1 Wsw Sells, AZ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 2.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 332 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 3168 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
847
WUUS55 KTWC 110209
SVRTWC
AZC019-110300-
/O.NEW.KTWC.SV.W.0014.170711T0209Z-170711T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
709 PM MST MON JUL 10 2017
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Central Pima County in southeastern Arizona...
* Until 800 PM MST
* At 709 PM MST, a severe thunderstorm was located near Sells, moving
southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sells, Topawa, Big Fields, Little Tucson, Artesa, Nolic and Vamori.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3200 11209 3212 11189 3187 11162 3169 11192
TIME...MOT...LOC 0209Z 324DEG 14KT 3200 11195
HAIL...1.00IN
WIND...60MPH
$$
Francis2 follow-up statements
411
WWUS55 KTWC 110238
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
738 PM MST MON JUL 10 2017
AZC019-110300-
/O.CON.KTWC.SV.W.0014.000000T0000Z-170711T0300Z/
Pima-
738 PM MST MON JUL 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MST
FOR CENTRAL PIMA COUNTY...
At 737 PM MST, a severe thunderstorm was located over Sells, moving
southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sells, Topawa, Big Fields, Little Tucson, Artesa, Nolic and Vamori.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3200 11209 3212 11189 3187 11162 3169 11192
TIME...MOT...LOC 0237Z 324DEG 14KT 3191 11187
HAIL...1.00IN
WIND...60MPH
$$
Francis772
WWUS55 KTWC 110300
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
800 PM MST MON JUL 10 2017
AZC019-110309-
/O.EXP.KTWC.SV.W.0014.000000T0000Z-170711T0300Z/
Pima-
800 PM MST MON JUL 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY WILL
EXPIRE AT 800 PM MST...
The storm which prompted the Severe Thunderstorm warning has
weakened below severe limits, and no longer poses an immediate
threat to life or property. Therefore the warning will be allowed to
expire.
LAT...LON 3200 11209 3212 11189 3187 11162 3169 11192
TIME...MOT...LOC 0259Z 324DEG 14KT 3185 11182
$$
FrancisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:26 PM MST, 4 hours 43 minutes earlier.
Area forecast discussion, Jul 10, 2:26 PM MST, 4 hours 43 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 226 PM MST Mon Jul 10 2017 .SYNOPSIS...Plenty of moisture for afternoon and evening thunderstorms with a favorable pattern for storm development most days this week. Some storms this afternoon and evening will generate heavy rainfall, especially in the mountains. The increase in moisture and rain chances will also result in more seasonable temperature readings. && .DISCUSSION...Deep moisture is in place with precipitable water values around 1.4 to 1.5 inches on sounding and satellite estimate data. Our weak flow this morning is giving way to a very modest northerly flow which has enhanced outflow from the rim a little more than earlier HRRR resolutions suggested. The main concern is still heavy rain, especially in the mountains. FFW earlier for Mt Graham and portions of the Frye fire area. Valleys will still be at the mercy of outflows, and those outflows are doing pretty well with several cell mergers and the Rim activity. Good potential of better shower and thunderstorm coverage this evening and even overnight as outflows try to merge over Pima and Pinal counties. A strong complex developing in northern Sonora just south of Nogales may end up playing a big part in that. Beyond today and tonight, we will maintain enough moisture and a favorable pattern for daily thunderstorm chances. Nothing special, with mountains favored until later in the week when we will watch an easterly wave currently developing on the southeast periphery of the high move across central to northern Mexico. There's going to be a busy day or two as a result but timing is difficult. At this point Wednesday night and Saturday night into Sunday are looking interesting. && .AVIATION...Valid thru 12/00Z. Isolated to scattered -TSRA/-SHRA mainly E and S of KTUS this into this evening with SCT-BKN clouds 7-11k ft AGL. MVFR conditions and gusts near 40 kts possible with the stronger TSRA. Otherwise, VFR conditions with SFC wind wly/nwly 8-14 kts. A few SHRA may persist overnight with SCT SHRA/TSRA occurring again Tuesday afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered mainly afternoon and evening thunderstorms will prevail this week, with better chances in the mountains. Expect brief strong, gusty and erratic winds due to thunderstorm outflows. Otherwise, 20-foot winds will generally be terrain driven at less than 15 mph. Occasional gusts will occur during the afternoon hours due to daytime heating. High temperatures will be close to seasonal normals this week and increased moisture will help moderate relative humidity levels. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Meyer/French Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 10, 2:01 PM MST, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
201 PM MST MON JUL 10 2017
AZZ509-510-102200-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
201 PM MST MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM AND CENTRAL
GREENLEE COUNTIES UNTIL 300 PM MST...
At 159 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 35 miles east of San Carlos Reservoir to 11
miles northeast of Safford to 7 miles northeast of Morenci. Movement
was south at 20 mph.
Half inch hail and winds in excess of 45 mph will be possible with
these storms. Blowing dust is possible with a gust front in front of
the storms, followed by localized areas of heavy rain.
Locations impacted include...
Safford, Clifton, Morenci, Thatcher, Pima, Fort Thomas and Solomon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3297 11001 3260 10966 3281 10917 3321 10914
3324 10950 3341 10984
TIME...MOT...LOC 2059Z 009DEG 19KT 3326 10985 3297 10959 3313 10923
MeyerSpecial weather statement, Jul 10, 3:48 PM MST, 3 hours 21 minutes before
Special Weather Statement National Weather Service Tucson AZ 348 PM MST MON JUL 10 2017 AZZ507-508-513-102330- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 348 PM MST MON JUL 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL 430 PM MST... At 348 PM MST, Doppler radar was tracking a strong thunderstorm 18 miles southeast of Benson, or 24 miles northeast of Sierra Vista, moving south at 5 mph. Winds in excess of 40 mph and blowing dust will be possible with this storm. Locations impacted include... Tombstone. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3189 11017 3194 10997 3170 10980 3160 11009 TIME...MOT...LOC 2248Z 338DEG 6KT 3182 11003 Cerniglia
Special weather statement, Jul 10, 5:49 PM MST, 1 hour 20 minutes before
Special Weather Statement National Weather Service Tucson AZ 549 PM MST MON JUL 10 2017 AZZ504-507-514-110130- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra Vista/Benson-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 549 PM MST MON JUL 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND NORTHWESTERN COCHISE COUNTIES UNTIL 630 PM MST... At 548 PM MST, Doppler radar was tracking a strong thunderstorm 16 miles northeast of Tanque Verde, or over Redington, moving south at 20 mph. Winds in excess of 40 mph and blowing dust will be possible with this storm. Locations impacted include... Redington and Cascabel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall will also occur right under the storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3244 11060 3251 11041 3218 11020 3204 11057 TIME...MOT...LOC 0048Z 345DEG 18KT 3237 11048 Cerniglia
Special weather statement, Jul 10, 6:42 PM MST, 27 minutes before
Special Weather Statement National Weather Service Tucson AZ 642 PM MST MON JUL 10 2017 AZZ503-504-110215- Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 642 PM MST MON JUL 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL 715 PM MST... At 642 PM MST, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Three Points, or 12 miles northwest of Green Valley, moving southeast at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Green Valley, Sahuarita, East Sahuarita, Amado and Arivaca Junction. LAT...LON 3195 11129 3208 11114 3188 11084 3169 11107 TIME...MOT...LOC 0142Z 316DEG 18KT 3197 11116 Francis
Special weather statement, Jul 10, 6:58 PM MST, 11 minutes before
Special Weather Statement National Weather Service Tucson AZ 658 PM MST MON JUL 10 2017 AZZ502-515-110245- Tohono O'odham Nation including Sells-Baboquivari Mountains including Kitt Peak- 658 PM MST MON JUL 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 745 PM MST... At 657 PM MST, Doppler radar was tracking a strong thunderstorm 9 miles north of Sells, moving southeast at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sells, Topawa, Big Fields, Cowlic, Little Tucson, Artesa, Comobabi, Nolic and San Isidro. LAT...LON 3205 11210 3217 11188 3194 11162 3170 11196 TIME...MOT...LOC 0157Z 318DEG 20KT 3205 11191 Francis
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 5:34 PM MST | Blowing Dust Advisory | TWC | Pima, Pinal, Santa Cruz | 3 hr |
| Jul 10, 5:49 PM MST | Special Weather Statement | TWC | 41 min | |
| Jul 10, 6:42 PM MST | Special Weather Statement | TWC | Santa Cruz | 33 min |
| Jul 10, 6:57 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Jul 10, 6:58 PM MST | Special Weather Statement | TWC | Pima | 47 min |
| Jul 10, 7:24 PM MST | Severe Thunderstorm Warning | TWC | Pima | 36 min |
| Jul 11, 1:40 AM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.